My Husband has CKD stage 4. Last May 2016, he had a UTI and was prescribed trimethoprim. After 4 days he was admitted to hospital with hyperkalemia (6.4) and an acute on chronic kidney injury. He is now on a diet to keep his potassium levels satisfactory. Today his local GP has diagnosed that he has a chest infection and has prescribed amoxicillin 500mg capsules for 7 days. Is this a suitable prescription for a patient with CKD stage 4. Would it be necessary or a worthwhile procedure to have a blood test taken when he has completed the 7-day course to identify if his potassium levels have been affected? What symptoms should one look out for or what tests should be done to check if he is diabetic.

Trimethoprim is known to cause high blood potassium because it interferes with the kidney elimination of potassium.  Penicillins such as amoxicillin do not usually cause potassium problems.  Your husband’s physician should be able to determine if he is a diabetic or not.  A fasting blood sugar, a blood sugar taken two hours after eating a meal and a hemoglobin A1c should be done if one is attempting to make a diagnosis of diabetes mellitus. I would suggest that you consult with your husband’s physician about your concerns.

 

Advertisements
This entry was posted in Acute Kidney Injury, Ask the Doctor, Chronic Kidney Disease, Diabetes, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments, Urinary Tract Infection/Pyelonephritis. Bookmark the permalink.